Retina: tamoxifen retinopathy: practice question

A Ophthalmology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Ophthalmology · Retina: tamoxifen retinopathy

Sample item

A 58-year-old woman on long-term endocrine therapy after breast cancer surgery is found on examination to have fine glittering yellow-white crystals in the inner retina around the macula, with macular oedema. Which drug is responsible?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Tamoxifen

Tamoxifen can cause crystalline deposits in the inner retina with macular oedema, mostly at high cumulative doses. Hydroxychloroquine causes a bull's eye maculopathy and thioridazine a pigmentary retinopathy. The deposits seldom need treatment, but the prescribing doctor should be informed.

Option by option

  • A. Tamoxifen (correct)

    Correct. Glittering inner retinal crystals with macular oedema are the typical tamoxifen toxicity.

  • B. Thioridazine

    Thioridazine causes a coarse pigmentary retinopathy at high doses.

  • C. Hydroxychloroquine

    Hydroxychloroquine causes a bull's eye maculopathy with a paracentral ring scotoma, not crystals.

  • D. Ethambutol

    Ethambutol causes an optic neuropathy with red-green colour loss and does not leave retinal crystals.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Ophthalmology questions

Questions about this Ophthalmology question

What is the answer to this Ophthalmology question?

The best answer is A, Tamoxifen. Tamoxifen can cause crystalline deposits in the inner retina with macular oedema, mostly at high cumulative doses.

Why is "Thioridazine" not the answer?

Thioridazine causes a coarse pigmentary retinopathy at high doses.

Why is "Hydroxychloroquine" not the answer?

Hydroxychloroquine causes a bull's eye maculopathy with a paracentral ring scotoma, not crystals.

Why is "Ethambutol" not the answer?

Ethambutol causes an optic neuropathy with red-green colour loss and does not leave retinal crystals.

What concept does this question test?

It tests Retina: tamoxifen retinopathy in Ophthalmology. Hydroxychloroquine causes a bull's eye maculopathy and thioridazine a pigmentary retinopathy. The deposits seldom need treatment, but the prescribing doctor should be informed.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Retina: tamoxifen retinopathy?

Group the red eye by what to examine and what the pupil does. Then use the flashcards and the other Ophthalmology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.